Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 30, 2017, 4:55 PM EDT for Dauphin County, Lebanon County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 4:55 PM EDT (20:55 UTC)
- Expired
- Jun 30, 2017, 5:20 PM EDT
- In force
- 25 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dauphin County, PA, Lebanon County, PA
The radar
The State College radar (KCCX), 129 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488
WUUS51 KCTP 302055
SVRCTP
PAC043-075-302145-
/O.NEW.KCTP.SV.W.0082.170630T2055Z-170630T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
455 PM EDT FRI JUN 30 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Dauphin County in south central Pennsylvania...
Northwestern Lebanon County in south central Pennsylvania...
* Until 545 PM EDT
* At 455 PM EDT, a severe thunderstorm was located over Penn National
Race Course, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Harper Tavern, Lickdale, Fort Indiantown Gap, Skyline View,
Fredericksburg, Penn National Race Course, Dehart Dam, Ono and
Jonestown.
This includes the following Interstates...
Interstate 78 from mile markers 0 to 8.
Interstate 81 from mile markers 75 to 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4029 7673 4045 7684 4058 7658 4041 7631
TIME...MOT...LOC 2055Z 242DEG 26KT 4041 7670
HAIL...1.00IN
WIND...60MPH
$$
La Corte1 follow-up statement
573
WWUS51 KCTP 302120
SVSCTP
Severe Weather Statement
National Weather Service State College PA
520 PM EDT FRI JUN 30 2017
PAC043-075-302129-
/O.CAN.KCTP.SV.W.0082.000000T0000Z-170630T2145Z/
Dauphin PA-Lebanon PA-
520 PM EDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAUPHIN AND
NORTHWESTERN LEBANON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However, gusty winds are
still possible over eastern Lebanon county through 530 pm.
LAT...LON 4029 7673 4045 7684 4058 7658 4041 7631
TIME...MOT...LOC 2117Z 242DEG 26KT 4049 7649
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:27 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 30, 3:27 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service State College PA 327 PM EDT Fri Jun 30 2017 .SYNOPSIS... High pressure off the eastern seaboard will set up a warmer and more humid airflow for the next several days. A cold front passing late on Saturday will bring a brief break in the humidity for the second half of the weekend into Monday. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Isolated showers and storms developing should generally remain below severe limits as stronger forcing shifts northeast. SPC has backed previous SLGT risk to marginal. MRGL risk for flash flooding also painted by WPC for the far N. However, FFGs are about 2.5" in 3 hrs. PWATs in the 1.25-1.5" range and storm motions of 20-25 kts will keep flooding worries to a minimum except where training/repeat storms move through. This first batch of rain across the NW mtns has produced less than a half of an inch of rain for the most part. Temps and dewpoints will be very summer- like - as maxes will run in the 80s for the most part. The highlands won't quite get there and a 90F is possible in the cities of the SE. && .SHORT TERM /MIDNIGHT THROUGH 6 PM SATURDAY/... Loss of solar heating will be a major player in the demise of the storms today. Forcing lacking with little sign of a certain short wave troughs/vorticity maxima. However, multiple residual boundaries could provide lift for storms into the evening. Will keep POPs in the chc range for the first part of the night. But, we will have to wait until close to sunrise for a decent short wave to roll across the upper OH valley. This feature should be coincident with the surface trough and the best chance for storms this weekend. SPC Slight risk covers most of the area as this will be a well-timed front to pair up the forcing and heating. Shear is not wildly high, but CAPEs can get near 2000 joules with temps soaring into the 90s in the SE and 80s elsewhere. Showers may end quickly Sat evening as the forcing slides overhead and pushes the weak front through. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Not a lot of change from recent days. Made a few changes, but left as much of the period Sunday into early Wednesday on the dry side. Still looks wet at times later Wed into Thursday. The big thing is the EC last night went toward other guidance with more of an upper lvl trough by the end of next week. Thus a risk of showers and storms next Friday. Prior to this, looking at more typical summer weather than we have seen so far this season. Temperatures will be close to normal for the period and dewpoints higher than what we have seen this season for the most part. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Despite predominately VFR flying conditions, isolated to scattered Tstorms will affect much of the airspace especially this afternoon and early evening through about 22Z. Brief sub- VFR reductions are possible along with the risk for a few strong to severe storms focused across the northwest 1/2 of the airspace. .OUTLOOK... Sat...AM fog/stratus psbl bcmg VFR. PM Tstorm impacts likely with severe storm risk. Sun...AM low cigs possible BFD/JST. Mon-Wed...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Gartner NEAR TERM...Gartner SHORT TERM...Dangelo/Gartner LONG TERM...Martin AVIATION...Gartner/Steinbugl
Hazardous weather outlook, Jun 30, 4:01 AM EDT, 12 hours 54 minutes before
Hazardous Weather Outlook National Weather Service State College PA 401 AM EDT Fri Jun 30 2017 PAZ012-017>019-024>027-041-042-045-046-049>053-010815- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- 401 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-033>036-056>059-063>066-010815- Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 401 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-037-010815- Warren-McKean-Potter-Elk-Cameron-Tioga- 401 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 30, 2:40 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service State College PA
240 PM EDT FRI JUN 30 2017
PAZ042-301900-
Sullivan PA-
240 PM EDT FRI JUN 30 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
300 PM EDT...
At 239 PM EDT, Doppler radar indicated a strong thunderstorm 8 miles
north of Ricketts Glen State Park, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph are possible.
This storm will remain over mainly rural areas of northeastern
Sullivan County.
LAT...LON 4139 7628 4141 7639 4148 7643 4155 7629
4154 7622
TIME...MOT...LOC 1839Z 258DEG 31KT 4147 7632
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:40 PM EDT | Special Weather Statement | CTP | Sullivan | 20 min |
| Jun 30, 6:16 PM EDT | Special Weather Statement | CTP | Franklin | 14 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.